Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Blood test showed Hemoglobin 8.7, Heatocrit 27.8, Platelet Count 97. RBC Count 3.32, and WBC count 4.2. Suggstions

User rating for this question
Answered by

General & Family Physician
Practicing since : 1986
Answered : 290 Questions
I am a 50 year old male. Each time I get a CBC, the numbers slightly drop. This last test showed Hemoglobin 8.7 Heatocrit 27.8, Platelet Count 97. RBC Count 3.32, and WBC count 4.2. I have been for transfusions, but the numbers still are decreasing. I would appreciate any information.
Posted Sun, 8 Dec 2013 in General Health
Answered by Dr. Haseena Hamdani 1 hour later
Brief Answer: Need to be investigated. Detailed Answer: Welcome to Health care Magic, I am sure, your Doctor must be investigating and monitoring for your Low Haemoglobin. It could be due to still bleeding somewhere, or effect of chronic liver disease causing hemolysis, or affecting kidneys. Your platelet count is low as well, that also suggest, may be there is hidden bleeding somewhere. i would like to know when TIPS procedure was done, and how frequently you are doing Full blood count, and how often you are receiving transfusion? What investigations you have undergone to know the cause of gradually decrease in your Hemoglobin? What medications you are taking at present? have you been tested for Occult bleeding in stool? Have you been investigated for Prostate? How is your Diet? If you are taking diet rich in Iron and Vit C, regular Hematinics, blood transfusion, and had undergone successful TIPS procedure, and your hemoglobin is reducing on repeated test, you need to go thorough investigation. you are most welcome for your next question, if there is any. Dr H Hamdani
Above answer was peer-reviewed by
Follow-up: Blood test showed Hemoglobin 8.7, Heatocrit 27.8, Platelet Count 97. RBC Count 3.32, and WBC count 4.2. Suggstions 2 hours later
I had my TIPS 6 months ago, but it was too small and required revision last month. My diet is good. I eat a variety of foods except for Salt. My CBC's are performed every 3 weeks. I have required over 30 units of blood in the last year. Most of this was due to hemetemesis from the Portal Vein. The varices are banded, the TIPS is patent and in place. Now the doctors are wondering about the Anemia. One metioned the possibility of Aplastic Anemia, which I think would make me more sick than I feel.
Answered by Dr. Haseena Hamdani 7 hours later
Brief Answer: See the detail answer Detailed Answer: Hi, Welcome back to XXXXXXX I would not say that you had massive blood transfusion, but low platelet count could be due to blood transfusion, due to dilution of coagulation factor as a result of repeated or rapid blood transfusion. There is a possibility of defects in Absorption of Iron supplement and diet. May be your doctor can give you parenteral iron, bypass the GIT, and then see the effects on HB. This can exclude the possibility of any GIT involvement.Though at HB of 8.7 gm% , there is no need of blood transfusion, but if in case there is any need, may be you should be given Platelet concentrate, and RBC concentrate. Besides these, we should also investigate kidney function test, Liver function test, blood coagulation factors, urie test for RBC's, and occult blood test in stool, or colonoscopy. Make sure that you are not taking any pain killers, aspirin or other herbal or alternative medicines without knowledge of your Doctor. I would say also to not become impatient. Sometimes blood forming system takes sometime to restore its normal process after chronic blood loss, and surgery. I have tried to answer your question without knowing your actual clinical condition, and investigation reports. I feel , you are at best place for medical treatment, just keep patience, trust your Doctor, and definitely they will find the cause of it, and will manage the problem efficiently. Though I would be happy to assist you at any time. Dr H Hamdani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor